Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 244, NWS Topeka, KS

August 28, 2008Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 28, 2008, 6:35 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2008, 6:35 PM CDT (23:35 UTC)
Expired
Aug 28, 2008, 7:15 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Douglas County, KS, Franklin County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 3:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:01 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 28, 3:01 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT THU AUG 28 2008

.DISCUSSION...

TONIGHT THROUGH FRIDAY NIGHT...

MAIN CONCERN IN SHORT TERM IS COLD FRONTAL PASSAGE AND CONVECTIVE
CHANCES.

COLD FRONT VERY NEAR KSTJ-KMHK-KSLN LINE RIGHT NOW. MOVEMENT IS SLOW
AND FRONT IS FAIRLY SHALLOW. ASSOCIATED LIFT IS PRODUCING A CUMULUS
FIELD. EXPECT ENOUGH SURFACE HEATING IN THE NEXT FEW HOURS TO HELP
INITIATE SURFACE-BASED CONVECTION. WITH DEGREE OF
INSTABILITY...SEVERE STORMS POSSIBLE WITH A HAIL AND WIND THREAT.

AS FRONT PASSES EXPECT MUCH DRIER AIR TO INFILTRATE THE REGION.
TEMPERATURES WILL RISE NICELY TOMORROW BUT WITH MUCH LOWER DEWPOINTS
IT WILL BE MORE COMFORTABLE.

LONG TERM...DID NOT MAKE LARGE CHANGES TO THE EXTENDED PERIODS
SAT-THURS. KEPT THE WEEKEND DRY...HOWEVER WILL NEED TO WATCH
WESTERN COUNTIES IN THE OVERNIGHT HOURS AS LLJ KICKS IN EACH NIGHT
AND OVERRUNS THE REMNANT FRONTAL BOUNDARY IN WESTERN KS.
CONDITIONS CONTINUE INTO MONDAY AS TROF OVER THE WESTERN US MOVES
THROUGH THE GREAT BASIN INTO THE ROCKIES. BY TUESDAY...AS TROF
LIFTS INTO THE UPPER MIDWEST...IT IS PROGGED TO SEND A FRONTAL
BOUNDARY INTO KS SOMETIME DURING THE LATE DAY TUESDAY OR EARLY
WED. HAVE HIGHEST CHANCE POPS THIS TIME PERIOD. GFS QUICK TO SHUNT
POPS SOUTH...HOWEVER WITH WESTERLY FLOW LIKELY INHIBITING
SOUTHERN PROGRESS WILL KEEP SLT CHANCE POPS FOR WEDNESDAY.
DROPPED TEMPS A FEW DEGREES WED AND THURS WITH POTENTIAL INCREASE
IN CLOUDS AND PRECIP. 67

&&

.AVIATION...

FOR 18Z TAF ISSUANCE...MAIN CONCERN WITH THIS SET OF TAFS WILL BE
COLD FRONTAL PASSAGE AND POTENTIAL FOR THUNDERSTORMS ALONG AND
JUST BEHIND THIS FRONT. TAFS WILL REFLECT A 21 TO 23 UTC FRONTAL
PASSAGE TIME. CONVECTION IS NOTED BEHIND THE FRONT IN
NEBRASKA...AND THIS TREND IS REFLECTED IN THE TAFS. OTHER THAN AN
MVFR PERIOD WITH THE THUNDERSTORMS...VFR WILL PREVAIL WITH WINDS
SWITCHING TO THE NORTH BEFORE 00 UTC.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HARDING/67
Hazardous weather outlook, Aug 28, 3:36 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT THU AUG 28 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-291200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF
NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING AS A
COLD FRONT PUSHES THROUGH THE REGION. DAYTIME HEATING SHOULD HELP
DESTABILIZE THE ATMOSPHERE ENOUGH TO ALLOW SOME OF THESE STORMS TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
GREATEST THREAT FOR SEVERE WEATHER WILL GENERALLY BE EAST OF A
SENECA TO EMPORIA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS RETURNS TO NORTHEAST KANSAS TUESDAY
THROUGH WEDNESDAY AS A FRONT IS FORECAST TO MOVE ACROSS THE
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT...MAINLY IN AREAS
EAST OF A SENECA TO EMPORIA LINE.

In the hours before

Special weather statement, Aug 28, 5:33 PM CDT, 1 hour 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT THU AUG 28 2008

KSZ040-282300-
DOUGLAS-
533 PM CDT THU AUG 28 2008

THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 23 MPH ACROSS
EASTERN DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT MAY BE EFFECTED
INCLUDE EUDORA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

BOUSTEAD/CAVANAUGH
Special weather statement, Aug 28, 6:29 PM CDT, 6 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT THU AUG 28 2008

KSZ040-290015-
DOUGLAS-
629 PM CDT THU AUG 28 2008

THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN DOUGLAS COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

BOUSTEAD/CAVANAUGH

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.